1. A fall in intraocular pressure is induced by acute hypoglycaemia in humans. The role of the autonomic nervous system in mediating this response was investigated in 24 normal volunteers in whom hypoglycaemia was induced with intravenous soluble insulin, under four experimental conditions: (1) control (n = 6), (2) nonselective α-adrenoceptor blockade (phentolamine) (n = 6), (3) non-selective β-adrenoceptor blockade (propranolol) (n = 6) and (4) cholinergic blockade (atropine) (n = 6). Intraocular pressure was measured by using an applanation tonometer. In 12 subjects intraocular pressure was measured during each type of pharmacological blockade of similar duration without induction of hypoglycaemia, to assess the effects of individual antagonists.
2. In the control study intraocular pressure fell during hypoglycaemia from 15 ± 1.0 to 10 ± 1.3 mmHg (P <0.01) 10 min after the autonomic reaction. β-Adrenoceptor blockade caused a reduction in intraocular pressure from 15 ± 1.1 to 9 ± 1.0 mmHg (P <0.001) before the administration of insulin, and when hypoglycaemia was induced intraocular pressure decreased further to 7 ± 1.0 mmHg (P <0.05, compared with immediately before insulin). A decrease in intraocular pressure of similar magnitude was observed with propranolol alone (16 ± 1.0 to 10 ± 1.0 mmHg, P <0.05).
3. Cholinergic blockade had no immediate effect on intraocular pressure, and the reduction in intraocular pressure during hypoglycaemia was of similar magnitude to that observed during the control study. α-Adrenoceptor blockade did not affect basal intraocular pressure, but the small reduction induced by hypoglycaemia (from 14 ± 1.4 to 12 ± 1.1 mmHg; P = not significant) was less than the decrement observed in the control experiment. The administration of atropine or phentolamine in the absence of hypoglycaemia had no significant effect on intraocular pressure.
4. In humans the reduction of intraocular pressure induced by acute hypoglycaemia appears to be mediated principally via an α-adrenoceptor-mediated mechanism.